Alert archive / Iowa / Wind Advisories in 2025

Wind Advisory 4, NWS Des Moines, IA

March 13, 202523 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Mar 13, 2025, 2:54 AM CDT for 23 counties in Iowa. It took effect at Mar 14, 2025, 1:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 13, 2025, 2:54 AM CDT (07:54 UTC)
In effect from
Mar 14, 2025, 1:00 PM CDT
Expired
Mar 14, 2025, 9:09 PM CDT
In force
8 hr
Issued by
NWS Des Moines, IA
All 23 counties

Adams County, IA, Appanoose County, IA, Black Hawk County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Grundy County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 59 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.9 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2096 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

967 
WWUS73 KDMX 130754
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
254 AM CDT Thu Mar 13 2025

IAZ050-061-062-073>075-082>086-092>097-131800-
/O.NEW.KDMX.WI.Y.0004.250314T1800Z-250315T0300Z/
Tama-Jasper-Poweshiek-Warren-Marion-Mahaska-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Seymour, Leon, Lenox, Gladbrook,
Bloomfield, Dysart, Corydon, Albia, Traer, Humeston, Allerton,
Toledo, Pella, Osceola, Newton, Knoxville, New Market, Norwalk,
Tama, Oskaloosa, Lamoni, Carlisle, Bedford, Mount Ayr,
Centerville, Grinnell, Creston, Ottumwa, Chariton, and Indianola
254 AM CDT Thu Mar 13 2025

...WIND ADVISORY IN EFFECT FROM 1 PM TO 10 PM CDT FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Portions of southern and east central Iowa.

* WHEN...From 1 PM to 10 PM CDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...The warm and windy conditions will also lead 
  to elevated fire weather conditions. Any fires that develop may 
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution. Secure outdoor objects.

Open burning is discouraged Friday.

&&

$$

Small
7 follow-up statements
574 
WWUS73 KDMX 131809
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
109 PM CDT Thu Mar 13 2025

IAZ038-039-049-060-072-081-140415-
/O.EXA.KDMX.WI.Y.0004.250314T1800Z-250315T0300Z/
Grundy-Black Hawk-Marshall-Polk-Madison-Adams-
Including the cities of Waterloo, Marshalltown, Conrad, Cedar
Falls, Dike, Reinbeck, Corning, Grundy Center, Des Moines,
Earlham, Winterset, and Wellsburg
109 PM CDT Thu Mar 13 2025

...WIND ADVISORY IN EFFECT FROM 1 PM TO 10 PM CDT FRIDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Grundy, Marshall, Polk, Black Hawk, Madison, and Adams 
  Counties.

* WHEN...From 1 PM to 10 PM CDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

IAZ050-061-062-073>075-082>086-092>097-140415-
/O.CON.KDMX.WI.Y.0004.250314T1800Z-250315T0300Z/
Tama-Jasper-Poweshiek-Warren-Marion-Mahaska-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Traer, Toledo, Ottumwa, Chariton, Pella,
Newton, Bloomfield, Gladbrook, Bedford, Creston, Osceola,
Allerton, Corydon, Seymour, Norwalk, Humeston, Indianola,
Carlisle, Lenox, Lamoni, Centerville, Albia, Dysart, Leon, Mount
Ayr, Tama, Grinnell, New Market, Knoxville, and Oskaloosa
109 PM CDT Thu Mar 13 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM TO 10 PM CDT FRIDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 50 mph expected.

* WHERE...Portions of central and southern Iowa.

* WHEN...From 1 PM to 10 PM CDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Cogil
156 
WWUS73 KDMX 140223
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
923 PM CDT Thu Mar 13 2025

IAZ038-039-049-050-060>062-072>075-081>086-092>097-141230-
/O.CON.KDMX.WI.Y.0004.250314T1800Z-250315T0300Z/
Grundy-Black Hawk-Marshall-Tama-Polk-Jasper-Poweshiek-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Humeston, Newton, Conrad, Reinbeck, Dike,
Gladbrook, Bedford, Lenox, Chariton, Albia, Carlisle, Des Moines,
Ottumwa, Corydon, Wellsburg, Cedar Falls, Creston, Mount Ayr,
Leon, Traer, Seymour, Toledo, Earlham, Knoxville, Marshalltown,
Tama, Norwalk, Grundy Center, Dysart, Waterloo, Osceola, New
Market, Bloomfield, Grinnell, Winterset, Indianola, Pella,
Corning, Allerton, Lamoni, Centerville, and Oskaloosa
923 PM CDT Thu Mar 13 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM TO 10 PM CDT FRIDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, southern, and eastern Iowa.

* WHEN...From 1 PM to 10 PM CDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$
681 
WWUS73 KDMX 140816
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
316 AM CDT Fri Mar 14 2025

IAZ038-039-049-050-060>062-072>075-081>086-092>097-141830-
/O.CON.KDMX.WI.Y.0004.250314T1800Z-250315T0300Z/
Grundy-Black Hawk-Marshall-Tama-Polk-Jasper-Poweshiek-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Corning, Reinbeck, Centerville, Pella,
New Market, Conrad, Seymour, Tama, Dike, Waterloo, Knoxville,
Allerton, Gladbrook, Grinnell, Dysart, Des Moines, Bedford,
Traer, Oskaloosa, Grundy Center, Bloomfield, Mount Ayr, Corydon,
Creston, Winterset, Leon, Lenox, Indianola, Humeston, Lamoni,
Newton, Osceola, Toledo, Albia, Cedar Falls, Carlisle, Wellsburg,
Earlham, Ottumwa, Norwalk, Marshalltown, and Chariton
316 AM CDT Fri Mar 14 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM 
CDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Portions of southern, central, and eastern Iowa.

* WHEN...From 1 PM this afternoon to 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...A Red Flag Warning is also in effect. Any 
  fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution. Secure outdoor objects.

Open burning is discouraged today.

&&

$$

Small
394 
WWUS73 KDMX 141634
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1134 AM CDT Fri Mar 14 2025

IAZ038-039-049-050-060>062-072>075-081>086-092>097-150245-
/O.CON.KDMX.WI.Y.0004.250314T1800Z-250315T0300Z/
Grundy-Black Hawk-Marshall-Tama-Polk-Jasper-Poweshiek-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Corydon, Marshalltown, Oskaloosa,
Centerville, Indianola, Reinbeck, Waterloo, Wellsburg, Cedar
Falls, Pella, Conrad, Bloomfield, Earlham, Humeston, Albia, Dike,
New Market, Grundy Center, Traer, Grinnell, Seymour, Mount Ayr,
Knoxville, Carlisle, Gladbrook, Dysart, Norwalk, Leon, Osceola,
Lenox, Newton, Chariton, Winterset, Creston, Ottumwa, Toledo,
Allerton, Corning, Tama, Bedford, Lamoni, and Des Moines
1134 AM CDT Fri Mar 14 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southern, central, and eastern Iowa.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...A Red Flag Warning is also in effect. Any 
  fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution. Secure outdoor objects.

Open burning is discouraged today.

&&

$$

Hagenhoff
696 
WWUS73 KDMX 141938
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
238 PM CDT Fri Mar 14 2025

IAZ004-005-015-023-150545-
/O.NEW.KDMX.WI.Y.0005.250315T1500Z-250315T2300Z/
Emmet-Kossuth-Palo Alto-Pocahontas-
Including the cities of Algona, Estherville, Emmetsburg, Fonda,
Laurens, Gilmore City, Rolfe, and Pocahontas
238 PM CDT Fri Mar 14 2025

...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM CDT SATURDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Kossuth, Emmet, Palo Alto, and Pocahontas Counties.

* WHEN...From 10 AM to 6 PM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IAZ038-039-049-050-060>062-072>075-081>086-092>097-150300-
/O.CON.KDMX.WI.Y.0004.000000T0000Z-250315T0300Z/
Grundy-Black Hawk-Marshall-Tama-Polk-Jasper-Poweshiek-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Corydon, Marshalltown, Oskaloosa,
Centerville, Indianola, Reinbeck, Waterloo, Wellsburg, Cedar
Falls, Pella, Conrad, Bloomfield, Earlham, Humeston, Albia, Dike,
New Market, Grundy Center, Traer, Grinnell, Seymour, Mount Ayr,
Knoxville, Carlisle, Gladbrook, Dysart, Norwalk, Leon, Osceola,
Lenox, Newton, Chariton, Winterset, Creston, Ottumwa, Toledo,
Allerton, Corning, Tama, Bedford, Lamoni, and Des Moines
238 PM CDT Fri Mar 14 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southern, central, and eastern Iowa.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...A Red Flag Warning is also in effect. Any 
  fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution. Secure outdoor objects.

Open burning is discouraged today.

&&

$$

Hagenhoff
671 
WWUS73 KDMX 142154
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
454 PM CDT Fri Mar 14 2025

IAZ081>086-092>097-150300-
/O.UPG.KDMX.WI.Y.0004.000000T0000Z-250315T0300Z/
/O.NEW.KDMX.HW.W.0004.250314T2154Z-250315T0300Z/
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
Including the cities of Bedford, Corydon, Allerton, Lamoni, Mount
Ayr, Centerville, Osceola, Chariton, Ottumwa, Corning, Leon,
Lenox, Humeston, New Market, Bloomfield, Seymour, Albia, and
Creston
454 PM CDT Fri Mar 14 2025

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...South winds 20 to 40 mph with gusts up to 60 mph.

* WHERE...Portions of southern Iowa.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...A Red Flag Warning is also in effect. Any 
  fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch for falling debris and tree limbs. Use caution if you must 
drive.

&&

$$

IAZ038-039-049-050-060>062-072>075-150300-
/O.CON.KDMX.WI.Y.0004.000000T0000Z-250315T0300Z/
Grundy-Black Hawk-Marshall-Tama-Polk-Jasper-Poweshiek-Madison-
Warren-Marion-Mahaska-
Including the cities of Toledo, Gladbrook, Reinbeck, Knoxville,
Dysart, Earlham, Traer, Winterset, Carlisle, Waterloo, Cedar
Falls, Wellsburg, Dike, Norwalk, Indianola, Oskaloosa, Grundy
Center, Tama, Pella, Conrad, Grinnell, Des Moines, Marshalltown,
and Newton
454 PM CDT Fri Mar 14 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...Portions of central Iowa.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

IAZ004-005-015-023-150800-
/O.CON.KDMX.WI.Y.0005.250315T1500Z-250315T2300Z/
Emmet-Kossuth-Palo Alto-Pocahontas-
Including the cities of Fonda, Estherville, Pocahontas, Laurens,
Rolfe, Gilmore City, Algona, and Emmetsburg
454 PM CDT Fri Mar 14 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 6 PM CDT SATURDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Kossuth, Emmet, Palo Alto, and Pocahontas Counties.

* WHEN...From 10 AM to 6 PM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Cogil
575 
WWUS73 KDMX 150209
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
909 PM CDT Fri Mar 14 2025

IAZ081>086-092>097-150315-
/O.CAN.KDMX.HW.W.0004.000000T0000Z-250315T0300Z/
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
Including the cities of Seymour, Leon, Corning, Corydon, Osceola,
Lenox, New Market, Humeston, Centerville, Ottumwa, Bedford, Mount
Ayr, Chariton, Lamoni, Bloomfield, Albia, Allerton, and Creston
909 PM CDT Fri Mar 14 2025

...HIGH WIND WARNING IS CANCELLED...

Winds have continued to calm as nighttime has set in and storms have 
moved away, prompting the cancellation of the Warning. Occasional 35 
mph gusts will still be possible overnight.

$$

IAZ038-039-049-050-060>062-072>075-150315-
/O.CAN.KDMX.WI.Y.0004.000000T0000Z-250315T0300Z/
Grundy-Black Hawk-Marshall-Tama-Polk-Jasper-Poweshiek-Madison-
Warren-Marion-Mahaska-
Including the cities of Dike, Wellsburg, Dysart, Cedar Falls,
Waterloo, Reinbeck, Newton, Earlham, Winterset, Conrad, Toledo,
Knoxville, Norwalk, Carlisle, Grundy Center, Gladbrook, Des
Moines, Traer, Oskaloosa, Pella, Indianola, Tama, Grinnell, and
Marshalltown
909 PM CDT Fri Mar 14 2025

...WIND ADVISORY IS CANCELLED...

Winds have continued to calm as nighttime has set in and storms have 
moved away, prompting the cancellation of the Advisory. Wind gusts 
up to 30 mph will still be possible overnight.

$$

IAZ004-005-015-023-151215-
/O.CON.KDMX.WI.Y.0005.250315T1500Z-250315T2300Z/
Emmet-Kossuth-Palo Alto-Pocahontas-
Including the cities of Laurens, Rolfe, Fonda, Emmetsburg,
Pocahontas, Gilmore City, Estherville, and Algona
909 PM CDT Fri Mar 14 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 6 PM CDT SATURDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Kossuth, Emmet, Palo Alto, and Pocahontas Counties.

* WHEN...From 10 AM to 6 PM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Jimenez

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Mar 12, 11:34 PM CDT, 3 hours 20 minutes earlier. Its key messages:

  • Warmer temperatures into Thursday with increasing south winds.
  • Strong system arrives on Friday bringing strong south winds, increased fire danger and the potential for severe storms. Damaging winds and hail are the main concerns.
  • Additional light precipitation and strong winds expected Friday night into Saturday with cooler air arriving.
Area forecast discussion, Mar 12, 11:34 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1134 PM CDT Wed Mar 12 2025

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Warmer temperatures into Thursday with increasing south winds.

- Strong system arrives on Friday bringing strong south winds,
  increased fire danger and the potential for severe storms.
  Damaging winds and hail are the main concerns.

- Additional light precipitation and strong winds expected
  Friday night into Saturday with cooler air arriving.

&&

.DISCUSSION...
Issued at 353 PM CDT Wed Mar 12 2025

A relatively quiet and pleasant day today with light winds and warm
temperatures for mid March.  Readings have returned into the 50s and
60s with a few 70s in far southern Iowa with plenty of sunshine.
Meanwhile, an upper system passes through the southern Plains into
the southeast US tonight into Thursday.  While not directly
impacting the weather for Iowa tonight or Thursday, its passage will
influence Fridays outcome with regards to moisture.  Otherwise, warm
advection increases into Thursday across Iowa and surrounding areas
with highs around 5 to 10 degrees warmer than today.  Fire weather
concerns also increase with the stronger winds and relative humidity
values drop to between 30 to 40 percent by Thursday afternoon
although the overall threat remains somewhat localized.

By Thursday night, the main shortwave passes through the southern
Rockies and emerges into the central Plains on Friday.  Southerly
flow intensifies ahead of the system with a low level jet
approaching 50kts by early morning Friday.  However, the
aforementioned Thursday system will have pushed much of the low
level moisture farther east and a resurgence of moisture from the
Gulf is needed into Friday to return deeper moisture into the state.
Had that initial system not passed south of the state on Thursday,
it is likely substantially more moisture would have been available
with the low level jet on Thursday night/early Friday with a threat
of convection.  However, despite the very strong low level jet, the
threat of convection remains minimal Thursday night into Friday
given the general lack of deeper moisture.

Activity picks up on Friday as mixing increases through the day
allowing higher momentum air to mix down toward the surface.  Wind
gusts and sustained winds are likely to approach Wind Advisory
criteria by afternoon and headlines may be needed.  Fire weather may
also be a concern by afternoon with the strong winds and cured
grasses although minimum relative humidity values remain above 40
percent in most areas as dewpoints increase during the day. At a
minimum, there will be elevated fire conditions during the afternoon
prior to any convection.  Speaking of which, instability builds
through the day as moisture returns northward on the continuing
strong south flow. MUCAPE values climb to over 1000 J/KG by
afternoon ahead of the approaching dry trof axis lifting northward
quickly from Missouri.  Soundings have a distinct inverted-V profile
by afternoon along with strong low level speed shear.  These
profiles are quite indicative of damaging winds and perhaps some
large hail.  The tornado threat still seems limited given higher
clouds bases - LCLs around 1400m at KDSM, although a locally
modified airmass may be able to produce a brief spin-up or two. Main
concern would be if more moisture returns than anticipated which
would increase MUCAPES and lower LCLs.  Convection is expected to
develop rapidly along the dry trof into the mid afternoon as it
lifts quickly northward and with a mean wind of around 50kts,
forward motion of 50+ mph seems reasonable at this time.  The
convection is likely to form into a line or a few separate lines as
it races northeast across the forecast area during the late
afternoon into early evening hours with the damaging winds remaining
the main concern.

Strong gradient winds may occur briefly on the backside of the line
prior to weakening as daytime heating subsides along with the deeper
mixing.  However, the strong winds return from the northwest on
Saturday as strong cold advection pushes into the state with Wind
Advisories possible once again.  Wrap around precipitation may also
linger across northwest portions of the forecast area Friday night
into Saturday as the system lifts northeast with some transition to
snow and light accumulations in the far northwest.  A quick look
into the extended continues to show the threat of a decent system
around the middle of next week although significant difference in
timing continue between the GFS and Euro.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1132 PM CDT Wed Mar 12 2025

Little change from the previous forecast with light easterly
wind tonight becoming southeast during the day Thursday. The
wind will be breezy at times mainly across northern Iowa. This
is the potential of mid-level cloud development mid to late
Thursday evening and a low chance of some weak convection into
eastern Iowa.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Cogil
AVIATION...Donavon
Hazardous weather outlook, Mar 12, 3:21 PM CDT, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
321 PM CDT Wed Mar 12 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-132030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
321 PM CDT Wed Mar 12 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A large system will bring the potential for a few strong to
severe thunderstorms mainly Friday afternoon into Friday evening.
Windy conditions are also expected Friday into Saturday with gusts
35-45+ mph.

Far northwest Iowa may also see light snow accumulations late
Friday night into Saturday, resulting in some slick roads.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Friday.

Hagenhoff

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 1:17 PM CDTFire Weather WatchDMXAdams, Appanoose, Black Hawk, Clarke, Davis, Decatur and 17 more14 hr

Nearby

Wind Advisories in Iowa, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.